Alert archive / New York / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 115, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 20, 2004, 4:02 PM EDT for Dutchess County, New York. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2004, 4:02 PM EDT (20:02 UTC)
- Expired
- Aug 20, 2004, 4:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
County Dutchess County, NY
The radar
The Albany radar (KENX), 95 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 20, 1:05 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 244 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 569 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:55 PM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, Aug 20, 1:55 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE ALBANY NY 155 PM EDT FRI AUG 20 2004 .UPDATE...ZFP UPDATE FOR SEVERE THUNDERSTORM WATCH AND ALSO TO ADJUST POPS. HAVE LOWERED IN NORTH...NORTH OF CONVECTIVE POTENTIAL. POPS RAISED IN SOUTH. LATE MORNING UPDATE... ZFP UPDATE AT LATE MORNING PRIMARILY TO REDUCE HOURLY GRID POPS DURING THE LATE MORNING AND EARLY AFTERNOON. MODEL SOUNDINGS AND MODIFCATION OF OBSERVED SOUNDINGS INDICATE SIGNIFICANT INSTABILITY DEVELOPING THIS AFTERNOON ACROSS SE THIRD OF CWA SOUTH OF STALLED FRONT. WILL MONITOR FOR POTENTIAL CONVECTIVE DEVELOPMENTS...SEE SWOMCD. .SYNOPSIS... A WEAK COLD FRONT OVER SOUTHERN NEW YORK AND CENTRAL NEW ENGLAND EXTENDING SOUTHWEST THROUGH THE MIDWEST AND INTO THE SOUTHERN PLAINS WILL BECOME STATIONARY THIS MORNING INTO THE EARLY AFTERNOON. A WAVE OF LOW PRESSURE WILL MOVE NORTHEAST FROM THE CENTRAL MISSISSIPPI VALLEY INTO THE MIDWEST ALONG THIS BOUNDARY THIS AFTERNOON. THIS LOW WILL CONTINUE TO TRACK NORTHEAST INTO WESTERN NEW YORK FRIDAY INTO SATURDAY MORNING WITH THE OLD FRONT LIFTING NORTHWARD. SHOWERS AND THUNDERSTORMS WILL OCCUR AHEAD OF THIS WAVE OF LOW PRESSURE AND ITS ASSOCIATED COLD FRONT. A STRONG UPPER LEVEL TROUGH DROPPING EQUATORWARD FROM HUDSON BAY WILL PUSH THE COLD FRONT ACROSS THE REGION TO THE NEW ENGLAND SEABBOARD SATURDAY AFTERNOON INTO THE EARLY EVENING. SURFACE HIGH PRESSURE WILL BUILD IN FROM THE OHIO VALLEY WITH LOWER HUMIDITY LEVELS AND DRY WEATHER SUNDAY AND MONDAY. && .SHORT TERM (TODAY THROUGH SATURDAY)... TODAY...AT 06Z...A WEAK COLD FRONT SITUATED ROUGHLY ON A KVSF-KGFL-KDSV-KERI AXIS WILL EEK SLOWLY SOUTHWARD AND BECOME STATIONARY THIS MORNING. DEWPOINTS ON THE NORTH SIDE OF THE BOUNDARY HAVE DROPPED INTO THE MID 50S ACROSS THE NORTH COUNTRY. ON THE SOUTH SIDE SCATTERED SHOWERS CONTINUE ON THE KENX RADAR. HAVE TO KEEP A SLIGHT CHANCE/LOW CHANCE POPS IN THIS MORNING TO ADDRESS THESE SHOWERS WITH PATCHY FOG. LATEST 12 HOUR WATER VAPOR LOOP WITH 00Z H500 RAOB HEIGHTS AND TEMPS OVERLAYED SHOWS AN EXPANSIVE CLOSED LOW OVER HUDSON BAY WITH A LONGWAVE TROUGH OVER THE EASTERN TWO THIRDS OF CANADA. A H500 HIGH AMPLITUDE RIDGE IS HOLDING OVER THE WEST COAST. A TROUGH IS EJECTING OUT OF THE SRN PLAINS WITH A SFC LOW DEVELOPING OVER TX/OK BORDER (AN MCS HAS DEVELOPED OVER ERN TX). AT 500 HPA...SOUTHWEST FLOW CONTINUES OVER THE NORTHEAST AND MIDWEST WITH A FLATTENING OF THE BERMUDA HIGH OVER THE MID ATLANTIC STATES. THE CONVECTION WITH THE WAVE DEVELOPING OVER THE SRN PLAINS WILL BE THE WEATHER MAKER FOR THE ALY CWA ALONG WITH THE COLD FRONT OVER THE NEXT 24-36 HOURS. THE FIRST ISSUE TODAY TO ADDRESS IS THE FRONTAL BOUNDARY BECOMING STATIONARY OVER SRN NY/NEW ENGLAND. 00Z ETA TRIES TO LIFT BOUNDARY NORTH TO ABOUT THE CAPITAL DISTRICT BY 18Z. 00Z GFS IS FAIRLY SIMILAR. A WEAK SHORT WAVE MOVES ACROSS THE SRN HLF OF THE ALY FCST AREA IN THE MID-LEVEL SOUTHWEST FLOW. SFC DEWPOINTS ARE PROGGED TO REMAIN IN THE MID 60S TO NEAR 70 WITH PRECIP H20 VALUES IN THE 1.50-1.75 RANGE. SOME SFC HEATING IS POSSIBLE...WHICH WILL HELP DESTABILIZE THE AIR MASS. BUFKIT ETA PROFILES YIELD K-INDICES OF 30-35 BTWN 18Z TO 00Z WITH SBCAPES OF APPROX 1000-2000 J/KG FROM JUST SOUTH OF KALY TO KPOU. LIS KALY SOUTH ARE -2 TO -4 AND SHOWALTERS APPROACHING -2. DEEP SOUTHWEST FLOW LAYER STRENGTHENS FROM 25 KNOTS AT 850 HPA TO 40-45 KNOTS AT H500 BTWN 18Z AND 00Z. HOWEVER H500 JET STREAK OF 50-60 KNOTS REMAINS DISPLACED SLIGHTLY NORTHWARD OVER ST LAWRENCE RIVER VALLEY (AN EVEN STRONGER JET STEAK OF 80+ KNOTS FURTHER NORTH SOUTH-CENTRAL QUEBEC). H250 JET OF 125 KNOTS REMAINS NORTH OF THE ST LAWRENCE RIVER BTWN 18Z AND 00Z TOO. THEREFORE SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WITH SOME LOCALLY HEAVY RAINFALL AND PERHAPS A FEW ISOLATED STRONG TSTMS WITH GUSTY WINDS. TEMPS COULD APPROACH UPPER 80S OVER MID HUDSON VALLEY. H850 TEMPS OF 15-16C SUPPORT MID AND UPPER 80S SOUTH OF KALY THIS PM WITH SOME SUNSHINE. WILL GO CLOSE TO AVNMOS VALUES HERE. FRI NIGHT...SFC LOW APPROACHES QUICKLY FROM THE OH-PA BORDER AT 00Z WITH GULF MOISTURE. TREMENDOUS MOISTURE ADVECTION OCCURS OVER THE CWA AS PRECIP H20 VALUES RISE CLOSE TO 2 INCHES. H850 JET STRENGTHENS TO 30-40 KNOTS BY 06Z AND TO 50-60 KNOTS ACCORDING TO GFS BY 12Z ON THE EAST-CENTRAL NY-WRN NEW ENGLAND BORDER HEAVIEST RAINFALL DURING THIS TIME APPEARS TO OCCUR OVER NRN TWO THIRDS OF CWA WITH STRONG UPWARD VERTICAL MOTION DUE STRONG H500 CYCLONIC VORTICITY ADVECTION COUPLED WITH STRONG H850 THERMAL ADVECTION. SBCAPES FROM THE META CONTINUE TO BE 1000-1500 J/KG SOUTH AND EAST OF KALY AS THIS AREA WILL GET INTO THE WARM SECTOR IN THE OVERNIGHT PERIOD. H500 JET STREAK OF ALMOST 65 KNOTS MOVES RIGHT OVER CAPITAL REGION AND SOUTHERN TIER GETS ON FAVORED RIGHT REAR QUAD BTWN 06Z AND 12Z WITH GOOD UPPER LEVEL DIVERGENCE. BAD TIME OF DAY FOR SEVERE...BUT SHOWERS AND EMBEDDED TSTMS A GOOD BET. OVERNIGHT QPF AMOUNTS ARE A BIT HIGHER ON THE GFS WITH UP TO 2 FOR NRN TIER OF CWA. RIGHT NOW...0.50 TO 1.50 LOOKS POSSIBLE OVER MOST OF CWA WITH BULK OF EVENT. WENT WITH CATEGORICAL AND LIKELY POPS. SAT...GFS AND ETA BOTH PUT THE SFC LOW OVER UPSTATE VT BY 12Z SAT MORNING. COLD FRONT QUICKLY ADVANCES ACROSS MOST OF THE CWA BY 18Z SAT BY BOTH ETA AND GFS. THE GFS SEEMS A TAD QUICKER. THE POTENT UPSTREAM H500 TROUGH SHOULD PUSH FRONT THROUGH QUICKLY. WILL END THE SHOWERS OVER THE EXTREME SRN PORTION OF THE CWA BY THE EARLY TO MID PM (18Z-21Z TIME FRAME). LEANED CLOSE TO GFSMOS TEMPS AND ACTUALLY WENT A LITTLE COOLER DUE TO STRONG COLD AIR ADVECTION BEHIND FRONT. A FEW STRONG TSTMS MAY BE POSSIBLE AHEAD OF BOUNDARY FOR MID HUDSON VALLEY/BERKSHIRES SOUTH AND EAST. LATEST SPC DAY 2 HAS KALY SOUTH AND EAST IN SEE TEXT PORTION. && .LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)... SFC FRONT PUSHES EASTWARD TO THE NEW ENGLAND SEABOARD SATURDAY NIGHT WITH SUNNY...COOL AND DRY WEATHER ON SUNDAY. DRY WEATHER MAY FEASIBLY PERSIST INTO THE MIDDLE OF NEXT WEEK. A BACKDOOR COLD FRONT MOVES SOUTHWARD FROM THE ST LAWRENCE RIVER VALLEY LATE MON PM INTO MONDAY EVENING AND WASHES OUT. RIGHT WILL CONTINUE WITH DRY FORECAST BASED ON LATEST GFS AND GLOBAL GEM (SPOTTY SPRINKLES AT BEST). NO CHANGES MADE FROM MON TO THU WITH DRY FORECAST IN PLACE. LONG RANGE MODELS HINT AT H500 RIDGE BUILDING OVER THE NORTHEAST. && .AVIATION... SCATTERED SHOWERS THIS MORNING WILL TAPER OFF BRIEFLY BUT THERE WILL BE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. A STEADIER RAIN IS LIKELY OVERNIGHT. THERE WILL BE LOCAL AREAS OF MIST THROUGH ABOUT 13Z WITH MVFR VSBY AND CIGS. && .HYDROLOGY... SCATTERED SHOWERS AND THUNDERSTORMS FROM KALY SOUTHWARD COULD PRODUCE SOME LOCALLY HEAVY RAINFALL OF THE URBAN AND SMALL STREAM VARIETY THIS AFTERNOON. OVERNIGHT HEAVY RAINFALL IS POSSIBLE FROM 00Z TO 12Z ESPECIALLY FROM THE CAPITAL REGION AND CATSKILLS NORTH AND WEST. 6 HOUR ZONAL FFG VALUES RANGE FROM 2.3 TO 5 ACROSS THE FCST AREA. QPF FROM EVENT WILL BE ROUGHLY IN THE 0.50 TO 1.50 RANGE WITH PERHAPS SOME LOCALLY HIGHER AMOUNTS CLOSER TO 2 BEFORE EARLY PM ON SAT. THE HPC QPF IS AROUND AND INCH ACROSS FCST AREA FROM 12Z FRI TO 12Z SAT. SOME RISES ON SMALL STREAMS...AND RIVERS WILL BE LIKELY...BUT SHOULD REMAIN WITHIN BANKFULL. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NY...NONE. VT...NONE. && SHORT TERM/LONG TERM...WASULA AVIATION...GERWITZ
Hazardous weather outlook, Aug 20, 5:14 AM EDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 514 AM EDT FRI AUG 20 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-211100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN NEW ENGLAND. .DAY ONE...TODAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON THROUGH SATURDAY MORNING...ESPECIALLY SOUTH AND EAST OF ALBANY. SOME LOCALLY HEAVY DOWNPOURS WILL BE POSSIBLE AS AN ABUNDANCE OF LOW LEVEL MOISTURE WILL BE IN PLACE ACROSS THE FORECAST AREA. AN ISOLATED STORM OR TWO MAY BECOME STRONG PRODUCING SOME GUSTY WINDS ...ESPECIALLY OVER THE MID HUDSON VALLEY. A STATIONARY FRONT WILL BE THE FOCUS FOR ANY CONVECTIVE DEVELOPMENT TODAY. A WAVE OF LOW PRESSURE WILL MOVE ALONG THIS BOUNDARY ACROSS CENTRAL NEW YORK INTO UPSTATE VERMONT PRODUCING SHOWERS AND THUNDERSTORMS WITH A PERIOD OF HEAVY FRIDAY NIGHT. RAINFALL AMOUNTS WILL RANGE FROM A HALF AN INCH TO AN INCH AND A HALF IN THE OVERNIGHT PERIOD. .DAYS TWO THROUGH SEVEN... THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS LATE SATURDAY MORNING INTO THE EARLY AFTERNOON AS THE COLD FRONT PASSES THROUGH. RIGHT NOW...IT APPEARS THAT THESE THUNDERSTORMS WILL NOT BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TAW
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 4:24 PM EDT | Severe Thunderstorm Warning | ALY | Ulster | 66 min |
| Aug 20, 4:25 PM EDT | Severe Thunderstorm Warning | ALY | Schoharie | 65 min |
| Aug 20, 5:17 PM EDT | Severe Thunderstorm Warning | ALY | Albany | 58 min |
| Aug 20, 6:23 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer | 52 min |
| Aug 20, 6:54 PM EDT | Severe Thunderstorm Warning | ALY | Albany | 36 min |
| Aug 20, 7:20 PM EDT | Severe Thunderstorm Warning | ALY | Greene | 25 min |
| Aug 20, 7:27 PM EDT | Severe Thunderstorm Warning | ALY | Columbia, Rensselaer | 63 min |
Nearby
Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.